Can You Overdose on Ativan? | Banyan Treatment Centers Delaware

Can You Overdose on Ativan?

Can You Overdose on Ativan?
 

Ativan is one of the several brand names for a benzodiazepine called lorazepam.

It’s also one of the most commonly abused benzos in the market. Benzodiazepines, or benzos, are central nervous system depressants that are used to treat conditions like anxiety and insomnia. Lorazepam, or Ativan, is believed to be one of the safer benzos available. However, while Ativan is considered to be weaker than Xanax, the drug can still produce some adverse side effects. But can you overdose on Ativan? How dangerous is this drug?


How Does Ativan Work?

Like other benzos, Ativan acts on the central nervous system by increasing the levels of an inhibitory neurotransmitter called gamma-aminobutyric acid (GABA). GABA is considered an inhibitory neurotransmitter because it inhibits or blocks nerve activity in the brain, producing a calming and tranquilizing effect on the body. This is why Ativan and other benzos are used to treat anxiety, seizures, and insomnia. However, when taken in high doses, this drug can produce a sedative high. The drug is also addictive in that it changes chemical brain structure and causes physical dependence. Many who become physically dependent on Ativan and similar drugs need a medically monitored detox and rehab program to quit.


Can I Overdose on Ativan?

Yes, you can overdose on Ativan. However, while an Ativan overdose is possible, it’s not always fatal. The toxic levels of lorazepam are usually not the cause of a fatal overdose. Ativan overdose effects that aren’t treated on time are the main cause of death. One of the most common and severe symptoms of Ativan overdose is respiratory depression, which is slow and ineffective breathing that can cause hypoxia. Hypoxia is what occurs when the brain doesn’t receive enough oxygen, resulting in brain damage and Ativan death.


What Is the Lethal Dose of Ativan?

An Ativan overdose can occur if you take above 10 milligrams (mg) per day or any dose higher than what your doctor prescribed to you. However, the amount of Ativan that a person takes for them to overdose varies from person to person. The risk of overdose may depend on factors like weight, gender, genetics, and any underlying health conditions. Additionally, those who are addicted to benzos may have developed a tolerance to drugs like Ativan, making their threshold for overdose higher than the average person’s. Doctors take these factors into account whenever they prescribe drugs to their patients, which is why you should only take prescription medications if and as prescribed by your doctor.


Signs of Ativan Overdose

What happens if you take too much Ativan? If you or someone you know is taking this medication, knowing the lethal dose of Ativan is important in avoiding overdose. Additionally, you should be able to recognize the signs of Ativan overdose, including:

  • Lethargy and fatigue
  • Sleepiness
  • Lack of coordination or motor movement
  • Inexplicable spasms
  • Stumbling and loss of reflexes
  • Excessive sweating
  • Clammy and pale skin
  • Memory loss
  • Confusion
  • Slurred speech
  • Weakness

Most importantly, a lorazepam overdose can also affect a person’s breathing. Ineffective or shallow breathing can cause loss of consciousness and even permanent brain damage or death if not treated in time. If you recognize any of these symptoms, call 9-1-1 immediately. Individuals who show signs of Ativan addiction early on can avoid overdose by looking into addiction treatment options, such as our inpatient rehab in Delaware.


If you or someone you know is taking Ativan, it’s important to be aware of the risk of Ativan overdose. For those who are looking to avoid this painful and potentially life-threatening problem, the best option is drug rehabilitation. Our Milford treatment center offers various levels of substance abuse treatment to cater to every patient’s needs. Call Banyan Treatment Centers Delaware today at 888-280-4763 to find out more about our evidence-based, highly quality Delaware addiction treatment.


    Related Readings:

    • Benzos and Weight Gain
    • How Benzos Affect the Brain
Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!